Alert archive / Colorado / Flash Flood Warnings in 2006
Flash Flood Warning 15, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 21, 2006, 1:55 PM MDT for Custer County, Pueblo County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2006, 1:55 PM MDT (19:55 UTC)
- Expired
- Jul 21, 2006, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
Counties Custer County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 83 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPUB 211959 FFWPUB COC027-101-212300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PUEBLO CO 155 PM MDT FRI JUL 21 2006 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL CUSTER COUNTY IN SOUTHEAST COLORADO... WEST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO... * UNTIL 500 PM MDT... * AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A STORM 13 MILES NORTH OF BEULAH...OR ABOUT 15 MILES WEST OF PUEBLO...MOVING SOUTHWEST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO... BEULAH. THIS WARNING IS FOR THE MASON GULCH BURN SCAR AND NEARBY LOCATIONS. DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF ONE HALF AN INCH HAVE OCCURRED OVER THE MASON GULCH BURN SCAR. ANOTHER STRONG THUNDERSTORM...NORTHEAST OF THE BURN SCAR...WILL REACH THE MASON GULCH BURN SCAR BY 220 PM. THIS STORM WILL PRODUCE ADDITIONAL RAINFALL OF 1 TO 2 INCHES IN THE MASON BURN SCAR AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. JUST A SMALL AMOUNT OF RAINFALL ON A BURN SCAR CAN LEAD TO FLASH FLOODING. WATER THAT IS NORMALLY ABSORBED BY VEGETATION...RUNS OFF ALMOST INSTANTLY. THIS CAUSES CREEKS AND DRAINAGE AREAS TO FLOOD AT A MUCH FASTER RATE THAN NORMAL. ADDITIONALLY...THE SOILS IN A BURN SCAR BECOME UNSTABLE WHEN IT RAINS...RESULTING IN MUD FLOWS AND FALLING ROCK. ROADWAYS CAN BE WASHED OUT BY THE FORCE OF THE RUSHING WATER. LAT...LON 3806 10507 3806 10493 3821 10496 3821 10513 $$
1 follow-up statement
000 WGUS75 KPUB 212031 FFSPUB FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 226 PM MDT FRI JUL 21 2006 COC027-101-212300- CUSTER CO-PUEBLO CO- 226 PM MDT FRI JUL 21 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR WEST CENTRAL PUEBLO AND EAST CENTRAL CUSTER COUNTIES... THIS WARNING IS FOR THE MASON GULCH BURN SCAR AND NEARBY LOCATIONS. AT 223 PM MDT...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS REPORTED. THIS STORM WAS LOCATED NEAR BEULAH...OR 20 MILES SOUTHWEST OF PUEBLO...MOVING SOUTHWEST AT 5 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO... BEULAH. DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF HALF AN INCH HAVE OCCURRED OVER THE MASON GULCH BURN SCAR. NUMEROUS SHOWERS AND THUNDERSTORMS ARE NORTHEAST OF THE BURN SCAR AND ARE MOVING TO THE SOUTHWEST AT 10 MPH. THE STRONGER THUNDERSTORMS CAN PRODUCE RAINFALL AMOUNTS UP TO 1 INCH IN AN HOUR. ONE INCH OF RAIN IN ONE HOUR CAN PRODUCE SIGNIFICANT FLOODING OVER THE BURN SCAR. JUST A SMALL AMOUNT OF RAINFALL ON A BURN SCAR CAN LEAD TO FLASH FLOODING. WATER THAT IS NORMALLY ABSORBED BY VEGETATION...RUNS OFF ALMOST INSTANTLY. THIS CAUSES CREEKS AND DRAINAGE AREAS TO FLOOD AT A MUCH FASTER RATE THAN NORMAL. ADDITIONALLY...THE SOILS IN A BURN SCAR BECOME UNSTABLE WHEN IT RAINS...RESULTING IN MUD FLOWS AND FALLING ROCK. ROADWAYS CAN BE WASHED OUT BY THE FORCE OF THE RUSHING WATER. LAT...LON 3806 10507 3806 10493 3821 10496 3821 10513 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:10 AM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 21, 9:10 AM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 910 AM MDT FRI JUL 21 2006 .UPDATE... UPDATED FIRST COUPLE OF PERIODS TO REFLECT SLIGHTLY LOWER POPS. MAIN FORCING FOR PRECIP HAS MOVED SOUTH OVER THE RATON AND SOUTHERN SANGRES. SOME REDEVELOPMENT IS EXPECTED THERE THIS AFTERNOON. ELSEWHERE...TSTORM COVERAGE/INTENSITY WILL BE LIMITED BY STABILIZED CONDITIONS THIS MORN...AS LAPSE RATES FALL IN THE WAKE OF THE FRONTAL PASSAGE. WILL KEEP ISOLD COVERAGE OVER MTS AND ADJACENT PLAINS AS THERE IS PLENTY OF LLVL MOISTURE AND CLOUD DECK HAS BROKEN UP A BIT...ALLOWING FOR SOME SFCE HEATING. ROSE && .PREV DISCUSSION... (ISSUED 341 AM MDT FRI JUL 21 2006) SHORT TERM... (TODAY AND TONIGHT) MAIN CONCERN FOR THE SHORT TERM IS THUNDERSTORM COVERAGE AND PRECIPITATION AMOUNTS. TODAY...LARGE MCS ACROSS NEBRASKA AND NORTHERN KANSAS WITH TRAILING OUTFLOW BOUNDARY STRETCHING INTO SOUTHEAST COLORADO. HARD TO TELL IN SURFACE DATA WHERE THE ACTUAL FRONTAL BOUNDARY IS LOCATED BUT EXPECT IT TO PUSH THROUGH THE EASTERN COLORADO PLAINS BY MIDDAY. GOOD NORTHERLY SURGE BEHIND THIS BOUNDARY WILL TURN WINDS TO THE EAST AND NORTHEAST. THUNDERSTORM DEVELOPMENT OVER HIGH TERRAIN IN AFTERNOON WILL MOVE FROM NORTH TO SOUTH. THIS WOULD PUT THE BEST COVERAGE OVER THE SOUTHERN SANGRE DE CRISTO MOUNTAINS. NAM12 PROGS THE PRECIPITABLE WATER VALUES TO REMAIN ABOVE ONE INCH OVER EASTERN MOUNTAINS AND ADJACENT PLAINS SO MOISTURE SUFFICIENT FOR SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN POSSIBLE. NOT LOOKING FOR MUCH ACTIVITY AWAY FROM THE I-25 CORRIDOR. HEAVIEST RAIN THURSDAY EVENING WAS OVER PIKES PEAK REGION BUT WITH THE NORTHERLY FLOW ALOFT THAT SHOULD SHIFT TO THE SOUTHERN SANGRES THIS EVENING. EASTERLY WIND FLOW SURFACE TO 700 MB SHOULD BE ENOUGH TO PRODUCE THE THUNDERSTORMS BUT THE LACK OF UPPER DYNAMICS WILL KEEP COVERAGE DOWN. STAYED WITH CURRENT GRIDS FOR TEMPERATURES AND DEWPOINTS WITH ONLY SOME MINOR TWEAKING. TONIGHT...THUNDERSTORMS SHOULD DIMINISH QUICKLY AS UPPER LEVEL RIDGE BUILDS INTO THE REGION. -WFF- LONG TERM... ANOTHER RELATIVELY COOL DAY FOR SATURDAY...WITH TEMPS STAYING AT OR SLIGHTLY BELOW CLIMO. ALTHOUGH ATMOS DRIES OUT SOME BEHIND DEPARTING SYSTEM...THERE WILL STILL ENOUGH RESIDUAL MOISTURE TO WARRANT SOME ISOLATED POPS OVER THE MOUNTAINS. ATMOS LOOKS TOO STABLE ON THE PLAINS FOR THUNDERSTORMS...AND WITH NORTH NORTHEAST MID LVL FLOW...THUNDERSTORMS SHOULD HAVE A DIFFICULT TIME PROPAGATING EASTWARD OFF THE MOUNTAINS. GOING POP GRIDS LOOK PRETTY GOOD. ONLY CHANGE WAS TO WARM UP MAX TEMPS A DEGREE OR TWO AS LATEST MODEL GUIDANCE HAS COME IN SLIGHTLY WARMER THAN PREVIOUS RUNS. UPPER RIDGE BEGINS TO SHIFT BACK EASTWARD FOR SUNDAY THROUGH TUESDAY...WHICH SHOULD CAUSE TEMPS TO HEAT BACK UP TOWARDS MID WEEK. THUNDERSTORM COVERAGE APPEARS TO INCREASE TOWARDS THE MIDDLE PART OF NEXT WEEK AS MOISTURE RECIRCULATING AROUND THE WRN US UPPER HIGH BEGINS TO AFFECT THE REGION. MAIN CHANGE WAS TO BUMP UP MAX TEMPS ACROSS THE EAST...AND TO INCREASE POPS ACROSS THE WEST MONDAY INTO TUES. UPPER FLOW BEGINS TO FLATTEN FOR WED...ALLOWING SHORTWAVE ENERGY TO DROP SOUTHEASTWARD ACROSS THE NRN US ROCKIES AND INTO THE PLAINS WED NIGHT/THURS. LATEST GFS LOOKS STRONGER WITH THIS FEATURE THAN IN PREVIOUS RUNS. ECMWF ADVERTISES A SIMILAR SCENARIO...THOUGH THE SHORTWAVE APPEARS LESS AMPLIFIED THAN GFS. THIS SHOULD LEAD TO COOLER TEMPS BY THURSDAY WITH ANOTHER UPSWING IN PRECIPITATION CHANCES AS THE SHORTWAVE DRIVES ANOTHER FRONT THROUGH SE COLORADO. -KT PUB WATCHES/WARNINGS/ADVISORIES... NONE. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 44/50
Hazardous weather outlook, Jul 21, 6:52 AM MDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 652 AM MDT FRI JUL 21 2006 COZ058>089-093>099-221300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 652 AM MDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST COLORADO THIS AFTERNOON AND THIS EVENING ESPECIALLY OVER THE MOUNTAINS AND NEARBY PLAINS. STORMS WILL MOVE SLOWLY TO THE SOUTH AND MAY PRODUCE PERIODS OF HEAVY RAIN ALONG WITH HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH. THE STORMS WILL ALSO PRODUCE FREQUENT DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH THUNDERSTORMS MOST WIDESPREAD OVER THE MOUNTAINS. THE MAIN THREAT FROM THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...WIND GUSTS UP TO 40 MPH...ALONG WITH LOCALLY HEAVY RAINFALL. THUNDERSTORMS MAY BECOME MORE WIDESPREAD ON THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE BETWEEN 2 PM MDT THIS AFTERNOON AND 10 PM MDT THIS EVENING...MAINLY OVER THE MOUNTAINS AND INTERSTATE 25 CORRIDOR.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:48 PM MDT | Flash Flood Warning | PUB | Pueblo | 117 min |
| Jul 21, 4:20 PM MDT | Severe Thunderstorm Warning | PUB | Conejos, Costilla | 44 min |
| Jul 21, 5:23 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 32 min |
Nearby
Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.